High Wind, Fremont
- When
- May 3, 12:55 AM CST
- Where
- Fremont forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
A weakening thunderstorm complex moved into western Iowa early in the morning on May 3rd. The light rain falling from the weakening thunderstorms interacted with a strong low-level jet to allow for strong winds to translate to the surface creating strong winds gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weakening thunderstorm complex moved into western Iowa early in the morning on May 3rd. The light rain falling from the weakening thunderstorms interacted with a strong low-level jet to allow for strong winds to translate to the surface creating strong winds gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 2, 11:15 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1215 AM CDT SUN MAY 3 2015 .UPDATE... ISSUED AT 1215 AM CDT SUN MAY 3 2015 SCATTERED THUNDERSTORMS SHOULD DECREASE IN COVERAGE AND SHIFT EASTWARD OVERNIGHT. && .SHORT TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 317 PM CDT SAT MAY 2 2015 EARLY MORNING/AFTERNOON CONVECTION CONTINUES TO MOVE EAST OF THE FORECAST AREA WHICH DEVELOPED ALONG NOSE OF LOW LEVEL JET AXIS OVERNIGHT IN STRONG WARM AIR ADVECTION REGIME. FORCING FROM UPPER LEVEL SHORTWAVE HAD SUSTAINED ACTIVITY INTO THE EARLY AFTERNOON HOURS. OTHERWISE...SFC TEMPS HAVE WARMED INTO THE UPPER 70S TO LOWER 80S UNDER FULL SUN WITH A POOL OF MID TO UPPER 50S DEWPOINTS OVER THE AREA. WESTERLIES REMAIN FAIRLY FLAT ACROSS THE WESTERN AND CENTRAL STATES WHILE A WEAK/BROAD MID LEVEL TROUGH MOVES ACROSS SOUTHWESTERN CANADA. AT THE SFC THIS AFTERNOON...A SURFACE TROUGH EXTENDS SOUTH FROM LOW PRESSURE OVER MANITOBA INTO CENTRAL NEBRASKA WHERE CU FIELD IS NOW SHOWING ON LATEST VISIBLE SATELLITE IMAGERY. THE LATEST RUNS OF THE RAP/HRRR/CONVECTION ALLOWING ENSEMBLES SHOW TSTMS... WHICH SHOULD LIKELY BE HIGH BASED...DEVELOPING ACROSS CENTRAL NEBRASKA ALONG THE TROUGH AXIS AND SHIFTING EAST FOR A FEW HOURS BEFORE DISSIPATING BY 06Z. INSTABILITY AND BULK 0-6KM SHEAR LOOK MARGINAL BUT WE ARE LACKING ANY STRONG FORCING FOR SEVERE STORMS WITH THE SOUTHWESTERLY LLVL JET AXIS TO OUR EAST. STRONG HEATING AND CONTINUED LOW LEVEL MOIST ADVECTION WILL BE IN PLACE SUNDAY AHEAD OF APPROACHING SFC TROUGH/COLD FRONT. CONVECTION IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY SUNDAY AFTERNOON ACROSS EASTERN NEBRASKA. 0-6KM BULK SHEAR CONTINUES TO LOOK MINOR...ON THE ORDER OF 25-30KTS...HOWEVER STEEPENING MID LEVEL LAPSE RATES AND MODERATE INSTABILITY SHOULD BE SUFFICIENT FOR A FEW PULSE STORMS PRODUCING MARGINALLY SEVERE HAIL/WIND DURING THE VERY LATE AFTERNOON/EARLY EVENING HOURS. STRENGTHENING SOUTHWESTERLY LOW LEVEL JET SHOULD ALLOW STORMS TO PERSIST INTO THE EVENING. THE SFC BOUNDARY WILL SLOW AS IT MOVES TOWARD THE KS/NE BORDERS AND EVENTUALLY STALL EARLY MONDAY BEFORE SHIFTING NORTH AS A WARM FRONT MONDAY NIGHT INTO SOUTHEAST NEBRASKA/NORTHWEST MISSOURI. CONVECTION IS QUITE LIKELY ALONG THIS BOUNDARY WITH HEAVY RAIN QUITE POSSIBLE AS THETA-E RIDGE AXIS SHIFTS INTO THE REGION AND PW'S INCREASE TO NEAR 2.00". .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 317 PM CDT SAT MAY 2 2015 AS A DEEPENING SHORTWAVE TROUGH ACROSS THE SOUTHWESTERN CONUS EJECTS NORTHWARD INTO EASTERN COLORADO TUESDAY...THE SFC FRONT WILL CONTINUE TO PUSH NWD AS WELL. THIS WILL GIVE THE REGION CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. BY MID WEEK...STRONG WARM/MOIST SOUTHERLY LOW LEVEL FLOW WILL BRING INCREASING MOISTURE INTO THE CENTRAL PLAINS. ALTHOUGH CONTINUOUS SHOWERS AND THUNDERSTORMS ARE NOT LIKELY...IT IS HARD TO PIN DOWN EXACTLY WHAT TIME PERIODS IN THE LONG TERM FORECAST WILL BE DRY. SO...WE WILL CONTINUE TO CARRY POPS THROUGH EVERY PERIOD IN THE FORECAST AND TRY TO NAIL DOWN THE TIMING ON PCPN CHANCES AS BEST WE CAN IN FUTURE FORECASTS. && .AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1215 AM CDT SUN MAY 3 2015 LOOK FOR SCT TSRA WILL MOVE EASTWARD AWAY FROM THE TAF SITES THE NEXT FEW HOURS. TSRA SHOULD DEVELOP ALONG A COLD FRONT NEAR KOFK BY MID AFTERNOON THEN MOVE/DEVELOP SOUTHEAST TOWARD KOMA AND KLNK THROUGH THE EVENING. MVFR OR LOWER CEILINGS AND VSBYS WILL BE POSSIBLE IN THE TSRA. OTHERWISE...LOW LEVEL WIND SHEAR EXPECTED EARLY THIS MORNING WITH STRONG LOW LEVEL JET AROUND 1000-3000 FEET AGL. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && UPDATE...MILLER SHORT TERM...KERN LONG TERM...KERN AVIATION...DEE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1005 PM CDT SAT MAY 2 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-031715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1005 PM CDT SAT MAY 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SCATTERED THUNDERSTORMS WILL AFFECT PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. SOME STRONG STORMS ARE EXPECTED... BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. STORMS HAD BEEN SEVERE EARLIER THIS EVENING. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON IN NORTHEAST NEBRASKA...THEN ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA SUNDAY EVENING INTO THE OVERNIGHT. INSTABILITY WILL INCREASE AHEAD OF A COLD FRONT MOVING INTO THE AREA ON SUNDAY...BUT SHEAR LOOKS TO REMAIN RATHER WEAK. ISOLATED SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST THROUGH THE REMAINDER OF THE WEEK AS THE SUNDAY COLD FRONT BECOMES STATIONARY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. RIPPLES OF ENERGY RIDING OVER THIS FRONT COULD SPARK THUNDERSTORMS AT ANYTIME MONDAY THROUGH SATURDAY. THE BEST CHANCES FOR SEVERE STORMS AT THIS TIME LOOKS TO BE MONDAY NIGHT...THEN AGAIN WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT AND IS NOT EXPECTED ON SUNDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1003 PM CDT SAT MAY 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL NORTH BEND 41.47N 96.78W
05/02/2015 E0.88 INCH DODGE NE AMATEUR RADIO
&&
LANDSVORKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1019 PM CDT SAT MAY 2 2015
IAZ043-055-069-NEZ034-044-045-051-052-030400-
HARRISON IA-POTTAWATTAMIE IA-MONONA IA-DODGE NE-DOUGLAS NE-
WASHINGTON NE-BURT NE-SAUNDERS NE-
1019 PM CDT SAT MAY 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHEASTERN MONONA...HARRISON...DOUGLAS...EASTERN DODGE...
WASHINGTON...NORTHEASTERN SAUNDERS AND SOUTHERN BURT COUNTIES UNTIL
1100 PM CDT...
AT 1018 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CRAIG TO NEAR
NICKERSON TO 6 MILES NORTHWEST OF MEAD...AND MOVING EAST AT 35 MPH.
PEA TO DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OMAHA...NORTHWESTERN COUNCIL BLUFFS...FREMONT...BLAIR...WAHOO...
MISSOURI VALLEY...VALLEY...TEKAMAH...LOGAN...ARLINGTON...YUTAN...FORT
CALHOUN...WATERLOO...MEAD...MONDAMIN...NICKERSON...KENNARD...
INGLEWOOD...MODALE AND ELKHORN.
LAT...LON 4198 9576 4160 9573 4122 9593 4123 9665
4155 9649 4186 9651
TIME...MOT...LOC 0318Z 264DEG 29KT 4180 9644 4156 9642 4131 9655
FOBERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1109 PM CDT SAT MAY 2 2015 NEZ042>044-050-051-030500- DODGE NE-COLFAX NE-PLATTE NE-BUTLER NE-SAUNDERS NE- 1109 PM CDT SAT MAY 2 2015 ...SPECIAL WEATHER STATEMENT... AT 1109 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BELLWOOD...OR 10 MILES SOUTHEAST OF COLUMBUS...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCHUYLER...DAVID CITY...BELLWOOD...WESTON...PRAGUE...MORSE BLUFF... OCTAVIA...MALMO...BRUNO...LINWOOD AND ABIE. THIS INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 425 AND 442...AND BETWEEN MILE MARKERS 428 AND 442. LAT...LON 4122 9731 4143 9730 4145 9667 4118 9669 TIME...MOT...LOC 0409Z 273DEG 29KT 4134 9720 FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT SAT MAY 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM HAIL 2 ESE BRUNO 41.28N 96.93W
05/02/2015 E0.50 INCH BUTLER NE TRAINED SPOTTER
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1216 AM CDT SUN MAY 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 3 W TILDEN 42.04N 97.89W
05/02/2015 E1.00 INCH ANTELOPE NE PUBLIC
0904 PM HAIL 2 S MORSE BLUFF 41.40N 96.77W
05/02/2015 E1.50 INCH SAUNDERS NE EMERGENCY MNGR
0922 PM HAIL NORTH BEND 41.47N 96.78W
05/02/2015 E0.88 INCH DODGE NE AMATEUR RADIO
0940 PM HAIL 4 N DODGE 41.78N 96.88W
05/02/2015 E0.88 INCH CUMING NE TRAINED SPOTTER
0940 PM HAIL PETERSBURG 41.85N 98.08W
05/02/2015 E0.50 INCH BOONE NE TRAINED SPOTTER
&&
LANDSVORKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1248 AM CDT SUN MAY 3 2015 IAZ043-055-NEZ015-033-034-045-030630- HARRISON IA-MONONA IA-THURSTON NE-WASHINGTON NE-BURT NE-CUMING NE- 1248 AM CDT SUN MAY 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONONA... NORTHWESTERN HARRISON...NORTH CENTRAL WASHINGTON...NORTHEASTERN CUMING...SOUTHERN THURSTON AND BURT COUNTIES UNTIL 130 AM CDT... AT 1247 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEEMER...OR 35 MILES EAST OF NORFOLK...MOVING SOUTHEAST AT 35 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TEKAMAH...LYONS...BEEMER...BANCROFT...CRAIG...OAKLAND...HERMAN... PELICAN POINT STATE RECREATION AREA...THE HIGHWAY 9 AND 51 JUNCTION AND SUMMIT LAKE STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 109 AND 117. HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 126 AND 141. HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 139 AND 150. INTERSTATE 29 BETWEEN MILE MARKERS 97 AND 101. LAT...LON 4192 9686 4209 9676 4188 9603 4164 9618 TIME...MOT...LOC 0547Z 294DEG 33KT 4198 9672 FOBERT
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565122.